Two unrelated women were hospitalized for thyrotoxic crisis complicated by multiple organ failure. Both patients were treated with antithyroid drugs and hydrocortisone, as well as insulin for hyperglycemia, and underwent mechanical ventilation with sedation. Flaccid quadriplegia became apparent after each patient completely recovered their level of consciousness once sedation was discontinued on days 6 and 15, respectively. Three to six months of rehabilitation was required for the muscle strength to fully improve in both cases. Thyrotoxicosis in addition to critical illness polyneuromyopathy and the administration of glucocorticoid therapy may have contributed to the onset of quadriplegia in these two cases. Flaccid quadriplegia is one of the serious neuromuscular conditions experienced during the treatment of thyrotoxic crisis.
All Science Journal Classification (ASJC) codes
- Internal Medicine